Mathematical Research Letters

Volume 17 (2010)

Number 6

Polynomial estimates, exponential curves and diophantine approximation

Pages: 1125 – 1136

DOI: http://dx.doi.org/10.4310/MRL.2010.v17.n6.a11

Authors

Dan Coman

Evgeny A. Poletsky

Abstract

Let $\alpha\in(0,1)\setminus{\Bbb Q}$ and $K=\{(e^z,e^{\alpha z}):\,|z|\leq1\}\subset{\Bbb C}^2$. If $P$ is a polynomial of degree $n$ in ${\Bbb C}^2$, normalized by $\|P\|_K=1$, we obtain sharp estimates for $\|P\|_{\Delta^2}$ in terms of $n$, where $\Delta^2$ is the closed unit bidisk. For most $\alpha$, we show that $\sup_P\|P\|_{\Delta^2}\leq\exp(Cn^2\log n)$. However, for $\alpha$ in a subset ${\mathcal S}$ of the Liouville numbers, $\sup_P\|P\|_{\Delta^2}$ has bigger order of growth. We give a precise characterization of the set ${\mathcal S}$ and study its properties.

Full Text (PDF format)